MAUDE Adverse Event Report: COOK INC S-CURVE URETHRAL DILATOR SET; KOE DILATOR, URETHRAL

COOK INC S-CURVE URETHRAL DILATOR SET; KOE DILATOR, URETHRAL
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Perforation (2001); Swelling (2091)
Date of Event 04/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
During a urethral dilation procedure on the male patient, the junior registrar placed the guide wire and confirmed placement via "ii".He then placed the 12fr and the 14fr over the wire sequentially.The 16fr dilator was then used and it perforated the urethra, causing the scrotum to take on fluid and become enlarged.The consultant then took over, catheterized the patient for the swelling and treated the patient for the injuries caused.No adverse effect to the patient reported.Information was provided that this event is not 100% due to a faulty product as the doctor is very junior and user error could have come into play.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, specifications, trends and visual inspection of the device was conducted during the investigation.Photos: a review of the customer supplied photo(s) reveals the dilator has a jagged tear at the distal end.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.The appropriate internal personnel have bee notified.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
During a urethral dilation procedure on the male patient, the junior registrar placed the guide wire and confirmed placement via "ii".He then placed the 12fr and the 14fr over the wire sequentially.The 16fr dilator was then used and it perforated the urethra, causing the scrotum to take on fluid and become enlarged.The consultant then took over, catheterized the patient for the swelling and treated the patient for the injuries caused.No adverse effect to the patient reported.Information was provided that this event is not 100% due to a faulty product as the doctor is very junior and user error could have come into play.No part of the device remained inside the patient.The patient's urethra was perforated and fluid entered the scrotum inflating it to about the size of an orange.The patient has since recovered from this.The patient was catheterized and the swelling went down and is now doing well.No adverse effect to the patient reported.

Brand Name
S-CURVE URETHRAL DILATOR SET
Common Device Name
KOE DILATOR, URETHRAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5646181
Report Number1820334-2016-00290
Device Sequence Number250359
Product Code KOE
UDI-Device Identifier00827002327894
UDI-Public(01)00827002327894(17)181201(10)6418664
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K811833
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number073701-CD
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/18/2016
Device Age5 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/11/2016
Supplement Report FDA Received Date01/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;